From Our 2010 Archives
More Doses of MS Drug Raise Risk of Brain Infection
Latest Neurology News
FRIDAY, Feb. 5 (HealthDay News) -- In the latest blow to the controversial multiple sclerosis drug Tysabri, the U.S. Food and Drug Administration on Friday announced that it was slapping a new warning on the drug's label.
In an advisory sent to health-care professionals and patients, the FDA warned that the risk of developing progressive multifocal leukoencephalopathy (PML), a rare but deadly brain infection, increases as more infusions are received.
"This is updated information, taking new cases into account," explained Dr. William Sheremata, professor emeritus of neurology at the University of Miami Miller School of Medicine, who gave the drug to the first humans.
European patients account for most of the new cases and many of them might have been taking multiple drugs, raising their risk for PML, he added.
"This is not new information. We've had this information for a couple of months now [but] the labeling in the past did not make a distinction between the time frames that people were on the drugs," said Dr. John Richert, executive vice president for research and clinical programs at the National Multiple Sclerosis Society. "The risk-benefit ratio continues to be about the same as we anticipated since the time the drug was brought back on the market."
Another expert agreed that the clinical picture hasn't been altered by the new label warning.
"I think as long as the medication is being prescribed for the appropriate patient with MS, then the new information we have today is not going to alter medication management," said Dr. Jeffrey Tramonte, director of neurology at the Scott & White University Medical Campus in Round Rock, Texas. "Right now, Tysabri is the most efficacious drug that's ever been approved for the treatment of relapsing-remitting MS, which represents 85% of all patients out there who have MS," he said.
"However, it also carries the single most dangerous risk factor, and that's PML," added Tramonte, who only gives Tysabri if his patients have failed or have severe side effects from conventional immunomodulating drugs.
Natalizumab (Tysabri) first received FDA approval in November 2004, only to be pulled from the market three months later after several patients in clinical trials developed PML.
In June 2006, the FDA allowed the drug back on the market, but with strict conditions. According to those revised guidelines, Tysabri can only be administered by approved doctors, at infusion sites and at pharmacies that register and comply with a patient-safety program called CD Touch, designed by drugmaker Biogen Idec and approved by the FDA.
The FDA said the new action was based on reports of 31 confirmed cases of PML as of Jan. 21, 2010.
Information on the risk will also be included in the patient Medication Guide.
However, the FDA did not suggest discontinuing the drug, stating that it "believes that the clinical benefits of Tysabri continue to outweigh the potential risks."
The drug was approved to treat Crohn's disease in early 2008. It is also linked with liver damage. Patients do take the drug long-term, Richert said.
Copyright © 2010 HealthDay. All rights reserved.
SOURCES: John Richert, M.D., executive vice president, research and clinical programs, National Multiple Sclerosis Society, New York City; William Sheremata, M.D., professor emeritus, neurology, University of Miami Miller School of Medicine; Jeffrey Tramonte, M.D., assistant professor, internal medicine, Texas A&M Health Science Center College of Medicine, chief, medicine, and director, neurology, Scott & White University Medical Campus, Round Rock, Texas; Feb. 5, 2010, statement, U.S. Food and Drug Administration
- Allergic Skin Disorders
- Bacterial Skin Diseases
- Bites and Infestations
- Diseases of Pigment
- Fungal Skin Diseases
- Medical Anatomy and Illustrations
- Noncancerous, Precancerous & Cancerous Tumors
- Oral Health Conditions
- Papules, Scales, Plaques and Eruptions
- Scalp, Hair and Nails
- Sexually Transmitted Diseases (STDs)
- Vascular, Lymphatic and Systemic Conditions
- Viral Skin Diseases
- Additional Skin Conditions